WhiteCoat

“Stone Heart” = Stone Ages?

Here’s a post for the medical brainiacs out there.

It used to be a “pimp” question during medical rounds: Why don’t you give calcium to someone taking digoxin?
Answer: It could either cause an arrhythmia or could cause tetany of the heart, also known as “stone heart.”

A clinical pearl just out from eMedHome.com shows that there have been only 5 reported cases of fatal dysrhythmias with concomitant digoxin and calcium use. The pearl also notes that theoretical and extremely rare risks of administering calcium in patients with digoxin poisoning must be weighed against the increased mortality in patients with digoxin toxicity who remain hyperkalemic. Since calcium exerts an antiarrhythmic effect in hyperkalemia, it is often recommended in the stabilization of someone suffering from high potassium levels. The question then becomes: Which is worse, giving the calcium or risking an arrhythmia?

One of the studies cited in the eMedHome article by Levine et al. showed that among patients with digoxin toxicity, calcium administration non-significantly increased mortality (22% versus 20%). On the other hand, each 1 mEq/L rise in serum potassium concentration made it 1.5 times more likely that a patient would die. Note that the study only included 161 patients and that only 23 of those patients received calcium, so the “n” isn’t huge. Still a judgment call, but it appears as if calcium in hyperkalemic patients with digoxin toxicity may help more than it hurts.

References used in the eMedHome article are below
(1) Levine M, et al. The Effects of Intravenous Calcium in Patients with Digoxin Toxicity J Emerg Med 2009 Feb 5.
(2)Fenton F, et al. Hyperkalemia and digoxin toxicity in a patient with kidney failure Ann Emerg Med 1996;28:440-441.
(3)Van Deusen SK, et al. Treatment of hyperkalemia in a patient with unrecognized digitalis toxicity J Toxicol Clin Toxicol 2003;41:373-376.

7 Responses to ““Stone Heart” = Stone Ages?”

  1. paul says:

    is it true that the warning not to give ca to dig overdose is the only italicized and underlined sentence in all of goldfrank’s?

  2. paul says:

    also, i thought the whole stone heart thing was based on a dog study?

  3. Painless says:

    Of course, the hyperkalemia and the dig toxicity could significantly helped with digoxin imune fab – that really should be the treatment of choice in this case. Why bother with the calcium at all? Why take that risk? If the digoxin immune fab is given, THEN calcium can safely be given – but not before it’s given.

  4. ArkieRN says:

    Uh…I think you mean hypercalcemia not hyperkalemia.

    • ArkieRN says:

      Whoops! Sorry, read the post more carefully.

      *note to self – do not try to read critically when bone tired from too much overtime*

  5. Anonymous says:

    Curious how often you see dig toxicity these days compared to 5-10 years ago? In my experience it is more common to use much lower dig doses than in the past, so toxicity is less common.

  6. [...] will — aside from precipitating life-threatening arrhythmias — cause the dreaded “stone heart“.  The theory has a certain face validity.  Digoxin inhibits the sodium-potassium ATPase [...]

Leave a Reply


two × = 4

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Subscribe to EPM